Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 28, NWS Glasgow, MT

June 16, 2014Dawson County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 16, 2014, 7:57 PM MDT for Dawson County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2014, 7:57 PM MDT (01:57 UTC)
Expired
Jun 16, 2014, 9:00 PM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawson County, MT

The radar

The Glasgow radar (KGGW), 166 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:45 PM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM MDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
245 PM MDT MON JUN 16 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...

CAUTIOUS OPTIMISM IS THE BEST WAY TO SUM UP OUR FEELINGS TOWARDS
THE UPCOMING WET CLOSED LOW EVENT DURING THE SHORT TERM.

TONIGHT A MOIST UPPER LOW WILL PUSH INTO THE NORTHERN ROCKIES. AN
INITIAL SURGE OF PRECIPITATION WILL PUSH INTO NORTHEAST
MONTANA FROM THE SOUTHWEST AS THE ASSOCIATED SURFACE LOW DEEPENS
OVER SOUTHERN MONTANA. THIS INITIAL PUSH LOOKS TO MAINLY IMPACT
AREAS SOUTHWEST OF A OPHEIM TO GLENDIVE LINE...WITH THE MOST
SIGNIFICANT PRECIPITATION EXPECTED OVER AND AROUND THE MISSOURI
RIVER BREAKS.

TUESDAY THE AFOREMENTIONED SURFACE LOW OVER SOUTHERN MONTANA WILL
CONTINUE TO DRIVE A GULF MOISTURE RICH EASTERLY SURFACE FLOW ACROSS
NORTHEAST MONTANA...FURTHER MOISTENING THE ATMOSPHERE. THIS
EXCESSIVE MOISTURE WILL SET THE STAGE FOR WHAT WE ARE OPTIMISTIC
WILL BE A CONTINUED VERY WET PERIOD OF PRECIPITATION...WITH
EMBEDDED THUNDERSTORMS. PERIODS OF HEAVY RAIN WILL BE POSSIBLE
AT TIMES...ESPECIALLY WITH THUNDERSTORMS. GIVEN OVERALL
ABNORMALLY DRY CONDITIONS IN PLACE OVER MOST OF NORTHEAST
MONTANA THROUGHOUT THE SPRING WE FEEL THE THREAT FOR
FLOODING...FLASH OR SMALL STREAM...IS LOW AT THIS TIME. THUS WILL
HOLD OFF ON ANY HYDRO RELATED WATCHES FOR THE TIME BEING.
THUNDERSTORMS SOUTHEAST OF FORT PECK LAKE...INCLUDING THE
YELLOWSTONE RIVER VALLEY...WILL ALSO HAVE TO BE WATCHED FOR
POSSIBLE SEVERE THUNDERSTORMS COMPLETE WITH DAMAGING WINDS AND
LARGE HAIL. EASTERLY WINDS WILL TREND UPWARD BY THE
AFTERNOON...APPROACHING THE 20 MPH MARK. A LAKE WIND ADVISORY MAY
BE NEEDED.

THE THREAT FOR STRONG TO SEVERE STORMS WILL LINGER ACROSS THE
SOUTHEAST INTO TUESDAY EVENING...WITH CONTINUED MODERATE RAINFALL
EXPECTED EAST OF A GLASGOW TO JORDAN LINE OVERNIGHT.

WEDNESDAY...THE MAIN ENERGY BAND ASSOCIATED WITH THE UPPER LOW
OVER NORTH CENTRAL MONTANA WILL LIFT INTO SOUTHERN
SASKATCHEWAN...ALLOWING PRECIPITATION TO TAPER OFF FORM SOUTH TO
NORTH THROUGH THE DAY. GILCHRIST

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE EXTENDED PERIOD REMAINS ON TRACK DEPICTING WRAP AROUND RAIN
SHOWERS AND POSSIBLY THUNDER SPREADING ACROSS NORTHEAST MONTANA
FROM WEST TO EAST ON WEDNESDAY NIGHT AND THURSDAY. AS THE SYSTEM
FINALLY EXITS...SHOWERS WILL GRADUALLY COME TO AN END AGAIN IN A
WEST TO EAST FASHION THURSDAY NIGHT INTO FRIDAY MORNING.
ADDITIONAL RAINFALL AMOUNTS SHOULD BE LIGHTER IN COMPARISON TO
EARLIER IN THE WEEK BUT A FEW ISOLATED PLACES MAY STILL SEE A
WETTING RAIN OUT OF THIS LAST ROUND.

FRIDAY THROUGH SATURDAY...THE LATEST ECMWF AND GFS CONTINUE TO
SHOW AN UPPER LEVEL SHORTWAVE RIDGE BUILDING INTO MONTANA WHICH
WILL PROMOTE DRIER CONDITIONS AND POTENTIALLY MUCH WARMER
TEMPERATURES WITH RISING 500MB HEIGHTS. IN FACT...MUCH OF THE CWA
MAY SEE NEAR NORMAL HIGHS BY THE START OF THE WEEKEND. WILL STILL
MAINTAIN SLIGHT CHANCE POPS AS IT IS DIFFICULT TO RULE OUT A LONE
DIURNALLY DRIVEN SHOWER OR THUNDERSTORM.

SUNDAY ONWARD...ENSEMBLE GUIDANCE SHOWS INCREASING SPREAD IN 500MB
HEIGHTS INTO NEXT WEEK...WITH THE GENERAL TREND TOWARD A RIDGE
REMAINING OVER THE REGION AT LEAST INITIALLY. WILL MAINTAIN SLIGHT
CHANCE POPS WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES. BY
THE MIDDLE OF NEXT WEEK SOME MODEL GUIDANCE SUGGESTS THAT ANOTHER
SHORTWAVE MAY PUSH INTO THE PACIFIC NORTHWEST. THIS MAY PROVIDE
FORCING FOR ASCENT AND COMBINE WITH AVAILABLE MOISTURE TO ONCE
AGAIN INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS. MALIAWCO

PREVIOUS LONG TERM DISCUSSION...
GFS AND ECMWF CONTINUE TO DIFFER IN EVOLUTION OF UPPER LOW
PRESSURE SYSTEM ALTHOUGH SOLUTIONS ARE LESS DIVERGENT THAN 24
HOURS AGO. UPPER LOW WILL MOVE INTO SOUTHERN CANADA LATE THURSDAY
NIGHT BUT GFS HOLDS TROF AXIS TO SOUTH WHILE ECMWF KICKS IT
EASTWARD INTO NORTHERN PLAINS. THIS DIFFERENCE IS SIGNIFICANT
BECAUSE THE GFS SOLUTION MAINTAINS MOISTURE OVER EASTERN MONTANA
UNTIL SATURDAY. MEANWHILE THE ECMWF BEGINS DRYING OUR AREA FRIDAY.
SO WILL SPLIT THE DIFFERENCE AND MAINTAIN CHANCE SHOWERS AND
THUNDERSTORMS ACROSS CWA THROUGH THURSDAY NIGHT AND BEGIN TAPERING
CHANCES FROM WEST FRIDAY BECOMING DRY SATURDAY. TEMPERATURES
THURSDAY WILL BE NEAR SEASONAL NORMALS BUT WILL WARM TO ABOVE
SEASONAL NORMALS FRIDAY AND INTO NEXT WEEKEND. BY SUNDAY LOW- AND
MID-LEVEL MOISTURE MAKES ITS WAY THROUGH WEAK RIDGE OVER MONTANA
AND WITH WARMER TEMPERATURES CANNOT RULE OUT CHANCE OF AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS. BRITTON

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TONIGHT. SHOWERS AND EMBEDDED
THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT. WIDESPREAD
WETTING RAINS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY. THIS
ACTIVITY MAY BE ACCOMPANIED BY PERIODS OF MVFR AND IFR CEILINGS
AND VISIBILITIES. EAST WINDS WILL INCREASE TO 10 TO 15 KTS BY THIS
EVENING...AND 15 TO 20 KTS ON TUESDAY. MALIAWCO

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 16, 2:24 PM MDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
224 PM MDT MON JUN 16 2014

MTZ016>027-059>062-171200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
224 PM MDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LARGE AND STRONG STORM SYSTEM OVER THE WESTERN STATES WILL
SPREAD MODERATE TO HEAVY RAINFALL OVER MOST OF NORTHEAST MONTANA
FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING. SOME STRONGER
STORMS SOUTHEAST OF FORT PECK LAKE TUESDAY AFTERNOON AND EVENING
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 5:30 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
530 PM MDT MON JUN 16 2014

MTZ023-025-170030-
DAWSON-MCCONE-
530 PM MDT MON JUN 16 2014

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN DAWSON COUNTY IN NORTHEAST MONTANA...

UNTIL 630 PM MDT.

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CIRCLE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   CIRCLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4769 10561 4760 10526 4749 10516 4732 10548
      4734 10574
TIME...MOT...LOC 2330Z 206DEG 8KT 4738 10556

RJM
WEATHER.GOV/GLASGOW

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:05 PM MDTSevere Thunderstorm WarningGGWDawson, McCone55 min
Jun 16, 6:57 PM MDTSevere Thunderstorm WarningGGWDawson63 min
Jun 17, 4:55 AM MDTSevere Thunderstorm WarningGGWGarfield, Prairie65 min
Jun 17, 6:21 AM MDTSevere Thunderstorm WarningGGWMcCone, Prairie54 min
Jun 17, 7:43 AM MDTSevere Thunderstorm WarningGGWMcCone62 min
Jun 17, 8:42 AM MDTSpecial Weather StatementGGWMcCone63 min
Jun 17, 9:41 AM MDTSpecial Weather StatementGGWValley64 min
Jun 17, 10:39 AM MDTSpecial Weather StatementGGWValley66 min
Jun 17, 1:00 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley7 hr
Jun 17, 1:07 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux53 min
Jun 17, 1:26 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie64 min
Jun 17, 1:43 PM MDTSpecial Weather StatementGGWDawson62 min
Jun 17, 1:51 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux54 min
Jun 17, 2:17 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie58 min
Jun 17, 2:21 PM MDTSevere Thunderstorm WarningGGWDawson, McCone54 min
Jun 17, 2:26 PM MDTSpecial Weather StatementGGWMcCone64 min
Jun 17, 2:41 PM MDTSpecial Weather StatementGGWWibaux64 min
Jun 17, 3:31 PM MDTSpecial Weather StatementGGW59 min
Jun 17, 3:38 PM MDTFlash Flood WarningGGWDawson, Prairie4 hr
Jun 17, 3:42 PM MDTSpecial Weather StatementGGWWibaux63 min
Jun 17, 3:53 PM MDTSevere Thunderstorm WarningGGWDawson67 min
Jun 17, 4:01 PM MDTSevere Thunderstorm WarningGGWGarfield, Valley59 min
Jun 17, 4:12 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux63 min
Jun 17, 5:00 PM MDTSpecial Weather StatementGGWValley60 min
Jun 17, 5:13 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley62 min
Jun 17, 5:14 PM MDTSpecial Weather StatementGGWWibaux61 min
Jun 17, 5:29 PM MDTAreal Flood AdvisoryGGWDawson6 hr
Jun 17, 5:35 PM MDTAreal Flood AdvisoryGGWDawson, Prairie, Wibaux6 hr
Jun 17, 5:56 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley64 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.